This page provides information on the causes of anaphylaxis (pronounced an-uh-fil-LAX-is), its symptoms, and how it is treated. For additional information, please contact your allergist or physician.
During anaphylaxis, allergic symptoms can affect several areas of the body and may threaten breathing and blood circulation. Food allergy is the most common cause of anaphylaxis, although several other allergens insect stings, medications, or latex are other potential triggers. Rarely, anaphylaxis is triggered by exercise. Another uncommon form of anaphylaxis can occur when a person exercises soon after eating a problem food. Very rarely, anaphylaxis can occur without an identifiable trigger.
Although anyone who has a food allergy can experience anaphylaxis, the foods most likely to cause a severe reaction are peanuts, tree nuts, fish and shellfish. People who have both asthma and a food allergy are at greater risk for anaphylaxis.
At present, strict avoidance of problem foods is the only way to prevent anaphylaxis, although researchers are working on preventive therapies. (Learn about Food Allergy Research)
Epinephrine (adrenaline) is a medication that can reverse the severe symptoms of anaphylaxis. It is given as a shot and is available as a self-injector, also known as an epinephrine auto-injector, that can be carried and used if needed. Epinephrine is a highly effective medication, but it must be administered promptly during anaphylaxis to be most effective. Delays can result in death in as little as 30 minutes. Even if epinephrine is administered promptly and symptoms seem to subside completely, the individual who was treated with epinephrine should always be taken to the emergency room for further evaluation and treatment.
Anaphylaxis often begins within minutes after a person eats a problem food. Less commonly, symptoms may begin hours later. About 25 percent of patients have a second wave of symptoms one to several hours after their initial symptoms have subsided. This is called biphasic anaphylaxis.
Anaphylaxis is highly likely to be occurring when any ONE of the following happens within minutes to hours after ingestion of the food allergen:
1. A person has symptoms that involve the skin, nose, mouth or gastrointestinal tract and either:
2. A person was exposed to a suspected allergen, and two or more of the following occur:
3. A person was exposed to a known allergen, and experiences:
Patients and their families should know how to respond to a severe reaction. If your allergist prescribes epinephrine, it is normal to be nervous about learning how to properly use the auto-injector. Keep in mind that thousands of people have successfully learned to use these devices, and with practice, you will, too. Be sure to read the instructions carefully and practice using the training device provided by the manufacturer. Check out the manufacturers website to see if a training video is available. By making sure you are have all of the information you need and practicing with the training device, you will be well-prepared to use the auto-injector when anaphylaxis occurs. Knowing that you are prepared for an emergency will give you peace of mind. Depending on which type of auto-injector your doctor prescribes, you can find detailed instructions and resources online (Auvi-Q, EpiPen or Twinject).
Keep in mind that epinephrine expires after a certain period (usually around one year), so be sure to check the expiration date and renew your prescription in time. Although you may never need to take your medication, it's important to have it available and ready for use at all times. (Allergists generally recommend that if you have an anaphylactic reaction and your epinephrine has expired, you should take the medication anyway and, as always, call 911 for help immediately.)
The unpredictability of anaphylaxis is one of the most difficult aspects of living with a food allergy. A person who previously had only mild reactions can have a life-threatening reaction, while someone with a history of anaphylaxis may have a mild reaction. If you have a food allergy or experience an anaphylactic reaction, it is important that you consult with an allergist. The allergist will review your medical history and discuss allergen avoidance and appropriate treatments for both anaphylaxis and milder allergic reactions. If you are taking medications for other conditions, your allergist will determine whether or not they could interfere with the activity of epinephrine and discuss your options.
Fortunately, thanks to the effectiveness of epinephrine and a growing awareness of the seriousness of food allergies, deaths from anaphylaxis are not common. Those at highest risk for fatal reactions appear to be teenagers or young adults who also have asthma and who delay in receiving epinephrine. Research has shown that many fatalities could have been prevented if this life-saving medication had been administered immediately. It cannot be stressed too often that anaphylaxis should always be handled as a medical emergency.